Drugs commonly used to treat osteoporosis may contribute to thigh bone fractures

A number of studies have proved and then disproved that osteoporosis drugs - bisphosphonates - can cause esophageal cancer. However, these medications do have side effects, some of which are quite serious.

A recently published report in the Journal of Bone and Mineral Research shows that as many as 94 percent of 310 patients who had an uncommon type of fracture to the thigh bone were also taking bisphosphonates.

Researchers from the American Society of Bone and Mineral Research looked at 310 cases of atypical femur fractures, which account for less than 1 percent of hip and thigh breaks, Bloomberg reports. Most of the fractures occurred in patients who had been taking the drugs for more than five years.



"There is no evidence that this is a causal link, but there is an association so we need to have that information available saying there may be an increased risk," said Elizabeth Shane, lead author of the study and a professor of medicine at Columbia University, quoted by the news source. "For patients with osteoporosis who are at high risk of having a fracture, the benefits outweigh the risks."



Merck said that it updated Fosamax's - a widely prescribed bisphosphonate - prescribing information in July 2009 to "include references to these fractures."
Last updated on
First published on
SHOW MAIN MENU
SHOW SUB MENU